Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Lubbock, TX

April 23, 2008Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 23, 2008, 5:16 PM CDT for Castro County, Swisher County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 5:16 PM CDT (22:16 UTC)
Expired
Apr 23, 2008, 5:42 PM CDT
In force
26 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:52 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 232216
SVRLUB
TXC069-437-232300-
/O.NEW.KLUB.SV.W.0021.080423T2216Z-080423T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHWESTERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 600 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EASTER...OR ABOUT 8 MILES NORTHWEST OF
  DIMMITT...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE 
EASTER...DIMMITT...AND HAPPY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3477 10227 3476 10225 3476 10181 3463 10177
      3449 10249 3471 10251
TIME...MOT...LOC 2216Z 253DEG 22KT 3465 10236

$$
2 follow-up statements
000 
WWUS54 KLUB 232230
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT WED APR 23 2008

TXC069-437-232300-
/O.CON.KLUB.SV.W.0021.000000T0000Z-080423T2300Z/
CASTRO TX-SWISHER TX-
529 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN SWISHER AND NORTHERN CASTRO COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 7 MILES EAST OF EASTER...OR ABOUT 9 MILES
NORTH OF DIMMITT...MOVING EAST AT 25 MPH.

THE TOWN OF HAPPY IS IN THE PATH OF THIS STORM.

LARGE HAIL...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3477 10228 3476 10225 3476 10181 3464 10177
      3463 10178 3455 10242 3472 10243
TIME...MOT...LOC 2229Z 253DEG 22KT 3467 10227

$$
000 
WWUS54 KLUB 232242
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
540 PM CDT WED APR 23 2008

TXC069-437-232250-
/O.CAN.KLUB.SV.W.0021.000000T0000Z-080423T2300Z/
CASTRO TX-SWISHER TX-
540 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SWISHER AND
NORTHERN CASTRO COUNTIES IS CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM 
WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS. GUSTY 
WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN IS STILL POSSIBLE ACROSS 
NORTHERN CASTRO AND NORTHWEST SWISHER COUNTIES THROUGH 6 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
WEDNESDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3477 10228 3476 10225 3476 10181 3464 10177
      3463 10178 3455 10242 3472 10243
TIME...MOT...LOC 2240Z 253DEG 22KT 3469 10219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:13 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 23, 4:13 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT WED APR 23 2008

.SHORT TERM...
SURFACE BOUNDARY HAS ENDED UP JUST SOUTH OF THE CWA AS RAIN COOL
AIR OVER THE SOUTH PLAINS REGION HAS BEEN ENOUGH TO STABILIZE MOST
LOCATIONS NORTH AND EAST OF I27. WILL STILL HAVE TO WATCH FOR THE
TORNADO THREAT ACROSS THE EXTREME SOUTHERN CWA IF THE BOUNDARY CAN
SHIFT NORTHWARD ANOTHER 30 OR SO MILES. STILL POSSIBLE BUT NOT
LIKELY AT THIS TIME.

OTHERWISE EXPECT DRIER AIR TO SHIFT FROM WEST TO EAST ACROSS THE
CWA THIS EVENING. SKIES WILL ALSO BECOME PARTLY CLOUDY FROM WEST
TO EAST.

BREEZY AND WARMER ON THURSDAY AS PRESSURE FALL NEAR THE TEXAS/NEW
MEXICO BORDER.

.LONG TERM...
THE END OF THE WEEK INTO THE WEEKEND INDICATE A TROUGH OVER THE
CENTRAL US WITH SEVERAL PIECES OF ENERGY ROTATING THROUGH IT.
EXPECT A DRY FRONTAL PASSAGE ON FRIDAY WITH SOME MOISTURE
RETURN FOR SATURDAY NIGHT INTO SUNDAY. INHERITED THUNDERSTORM
CHANCES WERE RETAINED FOR SATURDAY NIGHT.

SEASONAL TEMPERATURES ARE EXPECTED FRIDAY INTO SATURDAY BEFORE
COOLING OFF IN THE WAKE OF ANOTHER COLD FRONT ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  86  43  70  39 /  40   0   0   0  10
TULIA         54  88  47  70  40 /  50   0   0   0  10
PLAINVIEW     55  88  47  72  41 /  50   0   0   0  10
LEVELLAND     55  90  48  75  43 /  40   0   0   0  10
LUBBOCK       58  90  50  74  45 /  50   0   0   0  10
BROWNFIELD    55  91  47  76  45 /  40   0   0   0  10
CHILDRESS     61  92  58  74  47 /  50   0   0   0  10
SPUR          62  91  54  76  44 /  70   0   0   0  10
ASPERMONT     65  93  60  77  45 /  70   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/18

In the hours before

Special weather statement, Apr 23, 3:41 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT WED APR 23 2008

TXZ021-232115-
PARMER TX-
341 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS WESTERN PARMER COUNTY...

AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BOVINA...OR ABOUT 18 MILES
SOUTHWEST OF FRIONA...MOVING EAST AT 25 MPH. FARWELL AND BOVINA ARE
IN THE PATH OF THIS STORM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 23, 4:11 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
411 PM CDT WED APR 23 2008

TXZ040-232145-
TERRY TX-
411 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS TERRY COUNTY...

AT 407 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BROWNFIELD...MOVING NORTHEAST AT
40 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM.
Local storm report, Apr 23, 4:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 S FRIONA              34.62N 102.72W
04/23/2008  E0.75 INCH       PARMER             TX   LAW ENFORCEMENT

&&

JDV
Special weather statement, Apr 23, 4:46 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT WED APR 23 2008

TXZ034-040-232215-
HOCKLEY TX-TERRY TX-
446 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS TERRY AND HOCKLEY COUNTIES...

AT 442 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LOCKETVILLE...OR ABOUT 15
MILES NORTHWEST OF BROWNFIELD...MOVING EAST AT 37 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 11 PM.
Local storm report, Apr 23, 4:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             7 S BLACK               34.58N 102.61W
04/23/2008  E1.00 INCH       PARMER             TX   BROADCAST MEDIA

&&

FB
Special weather statement, Apr 23, 5:02 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
502 PM CDT WED APR 23 2008

TXZ043-232230-
KENT TX-
502 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS SOUTHERN KENT COUNTY...

AT 457 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SCURRY COUNTY...OR ABOUT 15 MILES NORTH OF
SNYDER...MOVING EAST-NORTHEAST AT 28 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:11 AM CDTSevere Thunderstorm WarningLUBLamb34 min
Apr 23, 10:37 AM CDTSevere Thunderstorm WarningLUBHockley, Lamb38 min
Apr 23, 11:16 AM CDTSevere Thunderstorm WarningLUBHockley, Lamb29 min
Apr 23, 12:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall40 min
Apr 23, 3:06 PM CDTSevere Thunderstorm WarningLUBStonewall39 min
Apr 23, 3:45 PM CDTSevere Thunderstorm WarningLUBParmer30 min
Apr 23, 4:16 PM CDTSevere Thunderstorm WarningLUBParmer29 min
Apr 23, 4:46 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.